Alarm sounded on fentanyl patch overdoses
■ Despite government and drug company warnings, adverse events still occur.
By Victoria Stagg Elliott — Posted July 23, 2007
- WITH THIS STORY:
- » External links
- » Related content
Fentanyl patches continue to be linked to overdoses, some of them fatal. This adverse event is most associated with situations in which the patch is prescribed off-label for acute pain. Also, because the patches may not be that visible on the skin, more than one may be inadvertently applied at any given time by patients or medical personnel, according to alerts published in May and June by the Pennsylvania Patient Safety Reporting System and the Institute for Safe Medication Practices.
"This has been a long-standing problem that we need to bring to everyone's attention," said Michael Cohen, RPh, ScD, president of the institute.
These alerts are not the first time that concerns have been raised about delivering the drug in this form. This opioid patch is approved by the Food and Drug Administration to treat moderate to severe chronic pain in patients who already have some opioid tolerance.
Two years ago, in response to reports of overdoses and deaths, mostly from off-label use, the FDA issued a public health advisory and added a black-box warning to the product's packaging, saying it should not be used for acute, postoperative, intermittent or mild pain. The FDA is monitoring the situation.
Meanwhile, a spokesman for Alza Corp., the firm that makes the branded version Duragesic, said the product was safe when used as directed. But those concerned with this drug say much more needs to be done to ensure the risk of overdose is reduced.
"We just don't think that 'Dear Doctor' letters are enough," Dr. Cohen said. "We cannot leave things as they are. Too many people are being hurt."
Instead, the institute is urging a system-wide approach above and beyond more education involving all health care professionals who have contact with a patient using the patch. Suggestions include the creation of prescribing and dispensing guidelines and the establishment of dosing limits for those using this drug for the first time. Other recommendations include regular assessment of other opioids used, limits on who can prescribe these drugs and mandatory patient education.
Pain specialists had mixed feelings about these possibilities. Many would like to see more education and computerized reminders to reduce misuse, because they see this as a good product for a chronic situation, but one with significant challenges. Notably, it takes a long time to kick in and a long time to work its way out of a patient's system, making precise dosing difficult.
"There is no question that the drug is extremely useful, but you cannot titrate it," said Gilbert Fanciullo, MD, director of the pain management center at Dartmouth-Hitchcock Medical Center in Lebanon, N.H. He is also on the board of the American Pain Society, although he was speaking personally.
Many felt, though, that a significant amount of patient education already occurs and that mandating more could create an undue burden. There also was a great deal of discomfort regarding the suggestion of any sort of restriction of prescribing privileges for fear of creating barriers to patient access of pain control.
"We don't want to discourage people from treating pain, and I'm not crazy about creating new barriers around the use of this drug," said Frederick Burgess, MD, PhD, immediate past president of the American Academy of Pain Medicine and a clinical professor at Brown Medical School in Rhode Island.
Dr. Cohen expects that such restrictions, if put in place, would be at the hospital rather than the federal level to reduce the risk that they would become an obstacle.
Also, to standardize patient education, the institute is negotiating with several chain pharmacies to create a patient counseling component, which pharmacists would provide. This would deal with patient use as well as product disposal. Improperly discarded patches have been ingested by children, leading to poisonings. They also can contain a significant amount of leftover drug and may appeal to those who want to abuse this substance.